Oregon, 2004

Blizzard and Winter Storm in Oregon, January 6 to 9, 2004

January 6 to 9, 2004 · NWS PQR · 14 events in 13 counties and zones

A strong winter storm packing the powerful punch of a frigid arctic airmass, heavy snow, sleet and freezing rain, along with strong east winds through and near the Columbia River Gorge snarled travel, forced the closure of most schools and businesses, and resulted in widespread power outages and properly damage in Northwestern Oregon. Strong high pressure built up east of the Cascade Mountains…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong winter storm packing the powerful punch of a frigid arctic airmass, heavy snow, sleet and freezing rain, along with strong east winds through and near the Columbia River Gorge snarled travel, forced the closure of most schools and businesses, and resulted in widespread power outages and properly damage in Northwestern Oregon. Strong high pressure built up east of the Cascade Mountains by January 5th, which forced frigid air through the Columbia River Gorge into Northwest Oregon. A Pacific low pressure system brought moist Pacific air over the top of this cold dome, producing the widespread snow...sleet...and freezing rain throughout the area, and blizzard conditions in Columbia River Gorge. Snowfall totals ranged from 2 to 3 inches along the the North Oregon Coast to from 2 to 8 inches in the Willamette Valley and up to 27 inches in the Cascade Mountains. Accumulations of up to 2 inches of sleet and freezing rain followed the snowfall. The Portland metropolitan area received 5 to 8 inches of snow, followed by one to two inches of sleet and freezing rain, which limited or halted most forms of travel and resulted in cancellation of over 1300 flights at Portland International Airport, stranding 90,000 passengers. Portland's light rail train system was shut down during the peak of the freezing rain January 6th and 7th. Most businesses and schools were also closed on January 6th and 7th, longer in many areas. Blizzard conditions in the Columbia River Gorge resulted in the closure of Interstate 84 between Troutdale, Oregon and Hood River Oregon, and Washington State Route 14 between Washougal, Washington and White Salmon , Washington during the same period, halting east-west travel through the Gorge and stranding hundreds of trucks at both ends of the Gorge. Weight from the snow and ice buildup resulted in widespread downed trees and power lines, leaving 46,000 customers without power, and collapsed roofs at Portland's Gunderson Steel and Rail, Fred Meyer stores in Gateway and Clackamas, and a barn in Forest Grove that killed 4 horses. The roof over a boat marina in Scappoose collapsed, sinking 4 boats and damaging many others. Snowfall in the Cascades ranged from 8 inches at Blue Box Pass and Bennett Pass to 27 inches at Timberline Lodge and White River. President Bush declared Northwestern Oregon a Disaster Area, and Oregon Governor Kulongoski estimated the cost of damages to public property at $16 million. No deaths or serious injuries were attributed to the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 6, 2:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 6, 2:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST TUE JAN 6 2004

.SYNOPSIS...A MOIST PACIFIC LOW PRESSURE SYSTEM OFFSHORE HAS SLOWED
ITS EASTWARD PROGRESS OVERNIGHT WITH LIGHT AMOUNTS OF PRECIPITATION
SO FAR.  MORE PRECIPITATION WILL ARRIVE TODAY AS THE SYSTEM PROGRESS
EAST. LIGHT SNOW AND LOCAL FREEZING RAIN AT THE COAST AND SOUTH HAVE
FALLEN EARLY THIS MORNING. FREEZING RAIN WILL BECOME MORE WIDESPREAD
AS THE FREEZING AIR MASS AT THE SURFACE THINS...THEN FINALLY
TRANSITION TO RAIN FROM THE SOUTH TO THE NORTH AS THE COLD AIR IS
SCOURED OUT. AREAS NEAR THE COLUMBIA RIVER GORGE MAY NOT MODERATE
UNTIL TONIGHT. MORE RAIN AND A SERIES OF WARM MOIST SYSTEMS WILL
DOMINATE THE SECOND HALF OF THE WEEK.
&&

.DISCUSSION...
.SHORT TERM...LIGHT SNOW OVER THE MAJORITY OF THE NORTHWEST OREGON AS
OF 2 AM WITH SOME FREEZING RAIN REPORTED ON THE COAST.  EUGENE ASOS
STARTED CHANGED FROM SNOW TO UP (UNKNOWN PRECIPITATION) AT 09Z.
THIS COULD MEAN FREEZING RAIN IS ALSO OCCURRING THERE.  ETA BUFR
SOUNDINGS SUPPORT A FREEZING RAIN PROFILE IN THE SOUTH WILLAMETTE
VALLEY THIS MORNING. ETA & AVN SOUNDINGS SUPPORT MORE OF A SNOW OR
SLEET PROFILE.  CURRENT FORECAST LOOKS REASONABLE WITH SNOW CHANGING
TO FREEZING RAIN THEN TO RAIN FOR MOST OF THE AREA BY LATE
MORNING...AS STRONG LOWER LEVEL WINDS ERODE THE COLD AIR MASS. AREAS
NEAR THE COLD OUTFLOW FROM THE COLUMBIA RIVER GORGE COULD SEE
FREEZING RAIN THROUGH TONIGHT.  ALSO TO NOTE...ETA BUFR SOUNDINGS TO
SUGGEST A BIT OF A LONGER FREEZING RAIN EVENT FOR MUCH OF THE
FORECAST AREA WILL HAVE TO MONITOR THIS AS THE MORNING PROGRESSES.

ONSET OF THE BRUNT OF PRECIPITATION IS THE MAIN PROBLEM TODAY.
CURRENT WATER VAPOR AND IR IMAGES SHOW MAJORITY OF WARM ADVECTION
PRECIPITATION OFFSHORE OF WASHINGTON.  COLD FRONT NOW NEAR 130W HAS
BEEN BACKING FOR THE PAST SEVERAL HOURS WITH SEVERAL EMBEDDED WAVES
ON IT. THIS SUGGESTS A SLOWER EASTWARD PROGRESSION OF SYSTEM...AND OF
MAIN PRECIPITATION ARRIVING OVER FORECAST AREA.  GFS MORE INLINE WITH
CURRENT SITUATION AND WILL FOLLOW MORE CLOSELY.   AMSU RAIN RATE PASS
AT 07Z SHOWED 0.15 TO 0.20 INCHES/HOUR BETWEEN 125W AND 130W OFFSHORE
OREGON AND WASHINGTON. THIS IS MORE INLINE WITH GFS...ETA OVERDONE.

RAIN AT TIMES IS EXPECTED TO CONTINUE WED AND THU...HOWEVER MODELS
HAVE BEEN CONTINUALLY BACKING OFF ON AMOUNTS. WILL CONTINUE ESF FOR
POSSIBLE FLOODING PROBLEMS DUE TO RAINFALL AND SNOW MELT...BUT LOOKS
LIKE COASTAL RIVERS ARE THE ONLY RIVERS OF CONCERN AT THIS POINT.
HIGA

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
STRONGEST SYSTEM LOOKS TO BE FRI THOUGH MODEL TRENDS HAVE BEEN TO
WEAKEN THIS SYSTEM WITH TIME. STILL LOOKS LIKE MODERATE WIND AND
FRONT TO MOVE ASHORE FRI.  TROUGH KEEPS A FEW SHOWERS FRI NIGHT WITH
HIGH PRES BUILDING INLAND TO GIVE MORE OFFSHORE FLOW.  WILL NOT GO
WITH DRY FOR SAT/SUN AS GFS AND EURO SUGGEST BUT WILL LEAVE
PRECIPITATION THREAT ONLY AS CHANCE FOR WEEKEND.  NEXT FRONT
APPROACHES SUN NIGHT BRINING NEXT THREAT OF RAIN WHICH LASTS INTO
MON.  KOSOVITZ

&&

.PRELIMINARY POINT POPS
AST +99888  PDX +99888  SLE +99888  EUG +99888

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...WINTER STORM WARNING TODAY FOR NORTHWEST OREGON AND
 SOUTHWEST WASHINGTON.
.WA/OR...FLOOD POTENTIAL OUTLOOK FOR SW WA/NW OREGON THIS WEEK.
.WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE.
Hazardous weather outlook, Jan 5, 6:30 AM PST, 23 hours 30 minutes before
ORZ001>013-WAZ019>023-039-040-061430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OREGON
630 AM PST MON JAN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN OREGON AND
SOUTHWESTERN WASHINGTON...

.DAY ONE...TODAY
WINTER STORM WATCH IN EFFECT FOR TONIGHT.  A COLD AIR MASS HAS
SETTLED ACROSS THE ENTIRE FORECAST AREA...COMBINED WITH A MOIST
PACIFIC LOW PRESSURE SYSTEM APPROACHING FROM THE WEST TODAY WILL
BRING INCREASING SNOW TO THE AREA LATE TODAY AND TONIGHT.  MOST
SIGNIFICANT MOISTURE OVERRIDING THE COLD LOW LEVEL AIR WILL ARRIVE
TONIGHT INTO TUESDAY. SNOW WILL TRANSITION TO RAIN FROM THE SOUTH TO
THE NORTH LATER TONIGHT...ALTHOUGH AREAS NEAR THE COLUMBIA RIVER
GORGE WILL CONTINUE TO BE IN SNOW OR FREEZING RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY THE SNOW WILL GRADUALLY MIX TO FREEZING RAIN AND THEN
RAIN. A POTENTIAL FOR FLOODING EXISTS LATER IN THE WEEK AS WARMER
SYSTEMS MOVE ACROSS THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW OR FREEZING RAIN ACCUMULATIONS WILL BE NEEDED
TODAY AND FOR THE NEXT FEW DAYS.

$

Event by event

13 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Cascade Foothills in Lane County

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
Cascade Foothills in Lane County forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Cascades in Lane County

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
Cascades in Lane County forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Central Coast Range of W Oregon

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
Central Coast Range of W Oregon forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Central Oregon Coast

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
Central Oregon Coast forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Central Willamette Valley

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
Central Willamette Valley forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Coast Range of Nw Oregon

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Greater Portland Metro Area

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
Greater Portland Metro Area forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Lower Columbia

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
Lower Columbia forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, North Oregon Cascades Foothills

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Northern Oregon Cascades

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
Northern Oregon Cascades forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Northern Oregon Coast

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
Northern Oregon Coast forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Southern Willamette Valley

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
Southern Willamette Valley forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Western Columbia River Gorge

When
January 6, 6:00 AM PST to January 9, 9:00 AM PST
Where
Western Columbia River Gorge forecast zone
Reported by
DEPT OF HIGHWAYS

Blizzard, Western Columbia River Gorge

When
January 6, 10:00 AM PST to January 8, 8:00 AM PST
Where
Western Columbia River Gorge forecast zone
Reported by
DEPT OF HIGHWAYS

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384388, 5384389, 5384390, 5384391, 5384392, 5384393, 5384394, 5384395, 5384396, 5384397, 5384398, 5384399, 5384400, 5384401.